Careers  |  Sign In  |  Register

Steroid injection quells vocal nodule dysphonia

NEW YORK (Reuters Health) – Triamcinolone acetonide injected through the cricothyroid membrane prompts significant improvement in patients with vocal nodules. Almost half of the nodules disappeared within weeks, Korean researchers report in the October issue of Archives of Otolaryngology-Head & Neck Surgery.

However, Dr. Sung-Min Jin of Sungkyunkwan University School of Medicine, Seoul and colleagues observe that excessive voice use appears to lead to recurrence. “Even if steroid injection may help eliminate vocal nodule in some patients,” they say, “it cannot substitute for voice therapy.”

Vocal nodules, the investigators point, out are the most common abnormality in patients with chronic dysphonia. They are often associated with occupations requiring heavy vocal use. Voice therapy helps by identifying and reducing voice misuse but the role of surgery is very limited.

There have been reports of success using steroid injections and the team studied this approach in 80 patients with vocal nodules. They were given local anesthetic injections and spray. The researchers then used a transnasal flexible laryngoscope to transcutaneously inject triamcinolone acetonide suspension through the cricothyroid membrane.

Four weeks after injection, 93% of patients showed benefit. In all, 35 patients (44%) were free of nodules and there was an improvement in another 39 (49%). Acoustic and aerodynamic parameters such as jitter, shimmer and maximum phonation time improved significantly as well.

Six patients with voice-related occupations showed improvement at the second week but the nodules recurred after 4 weeks. Four patients had mild vocal fold atrophy, and 2 patients showed a white plaque formation that resolved spontaneously.

By injecting steroid directly into the vocal fold, say the investigators “it is possible to administer a potent drug locally and avoid the systemic adverse effects of the steroid.”

Nevertheless, they also stress that “the basic cause of vocal nodules is voice misuse and overuse, and they may recur unless the vocal misuse and overuse habit is changed. Treatment should also involve postoperative voice abuse reduction and vocal hygiene education” to supplement the long-term effect of the injection.

Reference:

Arch Otolaryngol Head Neck Surg 2011;137:1011-1016.